Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 145, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 6, 1998, 2:39 PM CDT for Charles Mix County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 1998, 2:39 PM CDT (19:39 UTC)
- Expired
- Jul 6, 1998, 3:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Charles Mix County, SD
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 2:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1335 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
333 WUUS1 KFSD 061940 RRA SVRFSD SDC023-062015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 239 PM CDT MON JUL 6 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CHARLES MIX COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 315 PM CDT * AT 238 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTH OF LAKE ANDES OR 6 MILES NORTHEAST OF GEDDES MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO REMAIN IN RURAL AREAS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. GILLISPIE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:15 AM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jul 6, 10:15 AM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1015 AM CDT MON JUL 6 1998 BIG TSTMS WITH LARGE HAIL AND HVY RAINS WRN PART OF CWA SHUD HAVE TENDENCY TO WEAKEN A LITTLE BEFORE REDVLPG AS UPR TROF APPROACHES FM W THIS AFTN. HOT HUMID AIR IN MUCH OF NEB APPEARS TO BE CAPPED OFF ATTM PERMITTING INFLOW AND INSTABILITY TO AFFECT CWA THIS AFTN AND EVE. WL PROBABLY PUT OUT FFA WHEN I GET SIGNS OFJ WHERE MAIN TSTMS WL DVLP... BUT APPEARS SE SD TO NW IA IS THE MAIN THREAT AREA ATTM. WL MONITOR. IN THE MEANTIME UPDATED WRN PART OF CWA FOR HIGHER POPS AND LWR TEMPS THIS AFTN AND MAY HAVE TO DO THE SAME FURTHER E. .FSD...NONE RYRHOLM
In the hours before
Special weather statement, Jul 6, 11:00 AM CDT, 3 hours 39 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT MON JUL 6 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA...FAR NORTHEAST NEBRASKA...AND SOUTHWEST MINNESOTA THIS AFTERNOON AND EVENING. A TROUGH OF LOW PRESSURE WILL MOVE EAST OVER THE DAKOTAS AND NEBRASKA THIS EVENING AND INTO MINNESOTA AND IOWA LATER TONIGHT. A NEARLY STATIONARY FRONT EXTENDS WEST/EAST FROM SOUTHEAST SOUTH DAKOTA TO NEAR THE MINNESOTA/IOWA BORDER THIS AFTERNOON. VERY WARM AND MOIST AIR WILL CONTINUE TO FLOW NORTH INTO THIS AREA. THIS WILL SET UP THE FURTHER DEVELOPMENT OF WIDESPREAD THUNDERSTORMS...SOME SEVERE AND WITH HEAVY RAINS...IN SOUTHEAST SOUTH DAKOTA DURING THE AFTERNOON SPREADING INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA LATE THIS AFTERNOON AND EVENING. THE THUNDERSTORMS SHOULD END FROM THE WEST LATER ON TONIGHT AS THE SYSTEM MOVES EAST. SDZ038-039-050-052>054-057>061-063>066-068>070-NEZ013-014-070500- AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-CLAY-DAVISON-DOUGLAS- GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-MC COOK-MINER-SANBORN- TURNER-YANKTON-DAKOTA-DIXON- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL...YANKTON 1100 AM CDT MON JUL 6 1998 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS...A FEW SEVERE AND/OR WITH HEAVY RAINS...WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75" DIAMETER) TORNADOES POSSIBLE HEAVY RAIN WITH FLOODING POSSIBLE * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER NOON. SDZ040-055-056-062-067-071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-070500- BROOKINGS-LAKE-LINCOLN-MINNEHAHA-MOODY-UNION-COTTONWOOD-JACKSON- LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE-ROCK-BUENA VISTA-CHEROKEE-CLAY- DICKINSON-IDA-LYON-O'BRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY- INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...LUVERNE... PIPESTONE...SLAYTON...WORTHINGTON...LE MARS...ROCK RAPIDS... SIOUX CENTER...SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE 1100 AM CDT MON JUL 6 1998 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS...SOME POSSIBLY SEVERE ALONG WITH HEAVY RAIN...WILL DEVELOP EASTWARD OVER THE AREA LATER THIS AFTERNOON AND EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75" DIAMETER) TORNADOES POSSIBLE HEAVY RAIN * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM. RSR.
Special weather statement, Jul 6, 11:00 AM CDT, 3 hours 39 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT MON JUL 6 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA...FAR NORTHEAST NEBRASKA...AND SOUTHWEST MINNESOTA THIS AFTERNOON AND EVENING. A TROUGH OF LOW PRESSURE WILL MOVE EAST OVER THE DAKOTAS AND NEBRASKA THIS EVENING AND INTO MINNESOTA AND IOWA LATER TONIGHT. A NEARLY STATIONARY FRONT EXTENDS WEST/EAST FROM SOUTHEAST SOUTH DAKOTA TO NEAR THE MINNESOTA/IOWA BORDER THIS AFTERNOON. VERY WARM AND MOIST AIR WILL CONTINUE TO FLOW NORTH INTO THIS AREA. THIS WILL SET UP THE FURTHER DEVELOPMENT OF WIDESPREAD THUNDERSTORMS...SOME SEVERE AND WITH HEAVY RAINS...IN SOUTHEAST SOUTH DAKOTA DURING THE AFTERNOON SPREADING INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA LATE THIS AFTERNOON AND EVENING. THE THUNDERSTORMS SHOULD END FROM THE WEST LATER ON TONIGHT AS THE SYSTEM MOVES EAST. SDZ038-039-050-052>054-057>061-063>066-068>070-NEZ013-014-070500- AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-CLAY-DAVISON-DOUGLAS- GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-MC COOK-MINER-SANBORN- TURNER-YANKTON-DAKOTA-DIXON- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL...YANKTON 1100 AM CDT MON JUL 6 1998 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS...A FEW SEVERE AND/OR WITH HEAVY RAINS...WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75" DIAMETER) TORNADOES POSSIBLE HEAVY RAIN WITH FLOODING POSSIBLE * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER NOON. SDZ040-055-056-062-067-071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-070500- BROOKINGS-LAKE-LINCOLN-MINNEHAHA-MOODY-UNION-COTTONWOOD-JACKSON- LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE-ROCK-BUENA VISTA-CHEROKEE-CLAY- DICKINSON-IDA-LYON-O'BRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY- INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...LUVERNE... PIPESTONE...SLAYTON...WORTHINGTON...LE MARS...ROCK RAPIDS... SIOUX CENTER...SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE 1100 AM CDT MON JUL 6 1998 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS...SOME POSSIBLY SEVERE ALONG WITH HEAVY RAIN...WILL DEVELOP EASTWARD OVER THE AREA LATER THIS AFTERNOON AND EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75" DIAMETER) TORNADOES POSSIBLE HEAVY RAIN * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM. RSR.
Local storm report, Jul 6, 11:01 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
1101 AM CDT MON JUL 06 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM 3 E CHAMBERLAIN SD 60 MPH TSTM GUST
07/06/98 BRULE
0928 AM 7 N PLATTE SD 60 MPH TSTM GUST
07/06/98 CHARLES MIX 6-8 INCH DIAMETER BRANCHES
DOWN
0945 AM 3 SW JOUBERT SD 3 INCH HAIL
07/06/98 DOUGLAS
0947 AM 2 NW JOUBERT SD 2 INCH HAIL
07/06/98 DOUGLAS
1017 AM 5 W ARMOUR SD 1 INCH HAIL
07/06/98 DOUGLAS
1023 AM 15 N LAKE ANDES SD 1.75 INCH HAIL
07/06/98 CHARLES MIX Local storm report, Jul 6, 11:01 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
1101 AM CDT MON JUL 06 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM 3 E CHAMBERLAIN SD 60 MPH TSTM GUST
07/06/98 BRULE
0928 AM 7 N PLATTE SD 60 MPH TSTM GUST
07/06/98 CHARLES MIX 6-8 INCH DIAMETER BRANCHES
DOWN
0945 AM 3 SW JOUBERT SD 3 INCH HAIL
07/06/98 DOUGLAS
0947 AM 2 NW JOUBERT SD 2 INCH HAIL
07/06/98 DOUGLAS
1017 AM 5 W ARMOUR SD 1 INCH HAIL
07/06/98 DOUGLAS
1023 AM 15 N LAKE ANDES SD 1.75 INCH HAIL
07/06/98 CHARLES MIX Local storm report, Jul 6, 11:26 AM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
1126 AM CDT MON JUL 06 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM 9 N PLATTE SD .88 INCH HAIL
07/06/98 BRULELocal storm report, Jul 6, 11:26 AM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
1126 AM CDT MON JUL 06 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM 9 N PLATTE SD .88 INCH HAIL
07/06/98 BRULEThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:34 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 51 min |
| Jul 5, 8:26 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 29 min |
| Jul 5, 8:56 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 34 min |
| Jul 5, 9:33 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 32 min |
| Jul 6, 8:10 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 35 min |
| Jul 6, 8:48 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 32 min |
| Jul 6, 9:21 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 49 min |
| Jul 6, 10:04 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 46 min |
| Jul 6, 10:11 AM CDT | Severe Thunderstorm Warning | FSD | Douglas | 34 min |
| Jul 6, 1:31 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 49 min |
| Jul 6, 1:53 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 47 min |
| Jul 6, 2:00 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 35 min |
| Jul 6, 2:16 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas | 34 min |
| Jul 6, 2:46 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 49 min |
| Jul 6, 3:18 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 32 min |
| Jul 6, 3:54 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 36 min |
| Jul 6, 4:30 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 35 min |
| Jul 6, 5:33 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 32 min |
| Jul 6, 5:37 PM CDT | Flash Flood Warning | FSD | Yankton | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.